funDERMentals

When the Right Medication Has the Wrong Effect


 

DISCUSSION
The risk for granulation tissue formation is a well-known though rare adverse effect of isotretinoin use—one that had been discussed thoroughly with the patient and his parents prior to prescription. There is no unanimity of opinion regarding the mechanism whereby this response occurs, but it is real. It can affect such areas as seen in this patient’s case but also causes a similar problem in the perionychial tissues, creating a condition quite similar to an ingrown toenail (cryptonychia). This author has also seen the same phenomenon in fingernails.

In this patient’s case, after discharge from the ED, he presented immediately to his primary care provider, who in turn called the dermatology clinic. When we saw him, there was clear evidence of inappropriate granulation formation—far worse than the initial acne had been.

The patient was given an intramuscular injection of 40 mg triamcinolone and prescribed minocycline 100 mg bid. He had already stopped taking the isotretinoin and was strongly advised not to restart it for the foreseeable future. In hindsight, he probably should have been started on minocycline and a 3-week prednisone taper to calm down his chest acne before the isotretinoin was started.

At a follow-up appointment 3 weeks later, his condition was much improved (at least back to baseline). But he will almost certainly develop hypertrophic scarring on his chest—and given the severity of his acne and the strong family history, he may well have a suboptimal response to isotretinoin when and if we return to that medication.

TAKE-HOME LEARNING POINTS

  • In rare instances, isotretinoin therapy can trigger the formation of inappropriate granulation tissue on the face, back, chest, and even perionychial areas.
  • There is evidence that the more inflamed the acne, the greater the likelihood of this adverse effect.
  • With severely inflamed acne, consideration should be given to using small initial doses of isotretinoin or decreasing the inflammation through use of systemic steroids or doxycycline or minocycline.

Next Article: